In the past, over time, more and more medications were reported to cause diarrhea, weight loss and a small bowel enteropathy, sometimes similar to celiac disease.These failed to respond to gluten-free diet treatment; instead, removal of the offending medication often resolved the clinical disorder and the associated intestinal pathological changes.During the most recent decade, an increasing number of medications have been developed by the pharamaceutical industry, including drugs to treat common disorders, such as olmesartan for hypertension.Olmesartan was reported to sometimes cause a severe sprue-like enteropathy.Rarely, even a fatal outcome was described.New biological agents have also been developed for severe treatment-resistant inflammatory disorders along with advanced malignancies, including metastatic melanoma.In particular, attention has focused on monoclonal antibodies acting as checkpoint inhibitors (eg., ipilimumab) that may result in a superimposed and profound sprue-like small intestinal disease with marked diarrhea and weight loss.
No takes yet. Share an insight, caveat, or question.
Hugh James Freeman (2023) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: